Potentially Fatal Heart Disorder Linked To More Than 50 Common Prescription Medications

July 26 00:00 2001 Print This Article

A new survey reveals that a danger in medicine chests may not be getting enough attention. As a result, patients may be at risk from more than 50 prescription medications that can cause a heart rhythm problem. Known as Long QT Syndrome, the condition can lead to fainting and sudden death. These symptoms usually happen without warning.

A recent survey of 400 doctors found that many do not have enough information about Long QT to protect patients. While doctors say they know what the condition is, the survey shows they do not recognize its symptoms or patients at risk.

One in five doctors say they lack information about drug-induced Long QT, and one in six dont know any of its symptoms, says G. Michael Vincent, M.D., founder and president of the Sudden Arrhythmia Death Syndromes Foundation (SADS), which sponsored the survey. This is worrisome, because millions of people take medications that can cause Long QT. We need more doctor and patient awareness to save lives.

The Food and Drug Administration is also worried about the dangers of Long QT. As a result, widely prescribed medications, such as the heartburn drug Propulsid and the allergy drug Seldane, are no longer used. Other drugs that can cause the condition, such as the psychiatric drug Mellaril, remain available but are restricted. New medications with strong warnings about the risks of Long QT enter the market regularly.

Long QT Syndrome and Who Is At Risk

Long QT delays the recharging of the hearts electrical system that prepares for the next heartbeat. Anyone can develop the condition and resulting heart rhythm problems. However, some factors increase the risk. They include taking several medications; taking too much of a medication; and having heart, kidney or liver disease, such as hepatitis.

Some people have a number of risk factors. These include people with severe mental illness or heart disease, the elderly and people taking several medications. Women are more at risk because their hearts normally have longer QT intervals than do mens hearts.

Preventing Drug-Induced Long QT

To prevent drug-induced Long QT, doctors can identify patients who are at risk and decide if a medication could cause a heart problem. To protect themselves, patients can:

  • Give a list of all their medications to their doctor and pharmacist.

  • Go to only one pharmacist, who can keep track of all their medications.

  • Do not take drugs they do not need and never take someone elses medications.

  • Limit alcohol use.

  • Be cautious when using herbal treatments.

  • Stop all new drugs immediately and contact their doctor if they faint or feel heart discomfort or palpitations.

The SADS Foundation, a non-profit organization established in 1991, is committed to supporting families and individuals with cardiac arrhythmias through education, research and advocacy.

If you have concerns about Long QT, visit the SADS Foundation Web site, www.sads.org. Brochures on both drug-induced Long QT and inherited Long QT will be available online. Or, write to SADS at 508 E. South Temple, Suite 20, Salt Lake City, Utah, 84102 to request a brochure.


Source: SADS Foundation

Related Links